Alert archive / Kentucky / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Louisville, KY

April 12, 2018Clinton County, Cumberland County, Russell County, Kentucky

NWS Louisville, KY issued this red flag warning at Apr 12, 2018, 8:50 AM CDT for Clinton County, Cumberland County, Russell County, Kentucky. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2018, 8:50 AM CDT (13:50 UTC)
Expired
Apr 12, 2018, 10:00 AM CDT
In force
70 min
Issued by
NWS Louisville, KY

Counties Clinton County, KY, Cumberland County, KY, Russell County, KY

The radar

The Nashville radar (KOHX), 139 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WWUS83 KLMK 121350
RFWLMK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Louisville KY
950 AM EDT Thu Apr 12 2018

...Red Flag Warning This Afternoon Through Early Evening...

..The combination of gusty southwest winds, low relative humidity,
and dry small fuels will lead to critical fire weather conditions 
this afternoon through the early evening hours. Outdoor burning is
not recommended.

KYZ078-081-082-130000-
/O.NEW.KLMK.FW.W.0001.180412T1350Z-180412T1500Z/
/O.NEW.KLMK.FW.W.0002.180412T1600Z-180413T0000Z/
Russell-Cumberland-Clinton-
850 AM CDT Thu Apr 12 2018

...RED FLAG WARNING IN EFFECT UNTIL 10 AM CDT THIS MORNING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 078, 081, AND
082...
...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 078, 081, AND
082...

The National Weather Service in Louisville has issued a Red Flag
Warning, which is in effect until 10 AM CDT this morning. a Red
Flag Warning has also been issued until 7 PM CDT this evening. 

* AFFECTED AREA...Fire weather zones 078, 081, and 082.

* WIND...Southwest winds will increase to between 15 to 25 mph,
  with gusts between 30 and 40 mph at times.

* HUMIDITY...Relative humidities will bottom out around 25 percent
  for several hours this afternoon and early evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

BJS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this red flag warning went out at Apr 12, 8:49 AM CDT, 1 minute earlier.

Area forecast discussion, Apr 12, 8:49 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Louisville KY
949 AM EDT Thu Apr 12 2018

.Forecast Update...
Issued at 945 AM EDT Thu Apr 12 2018

Sunny skies across the region and strong south to southwesterly
winds will lead to our second above average temperature day so far
this April. Latest GOES precipitable water data shows a dry patch
across southeast KY with a slightly more moist airmass over central
IN moving slowly southeast. Think this airmass may just keep RH
values up enough for all locations except our far southeast. In that
zone, we have decided to issue a Red Flag Warning, for the
combination of gusty winds, low RH values, and dry fuels. In
addition, decided to make a small expansion of the Wind Advisory to
cover a few more Bluegrass counties, where peak gusts of around 40
mph are possible. The rest of the region should see 30-40 mph gusts
and will maintain the special weather statement for this concern.

&&

.Short Term...(Today through Friday)
Issued at 315 AM EDT Thu Apr 12 2018

...Windy and Dry Today..

A strong LLJ over the area this morning will linger in a strong SW
flow into the early afternoon hours.  As mixing increases late this
morning into this afternoon, the stronger wind gusts aloft should be
able to mix down to the sfc.  While much of the area should see wind
gusts in the 35-40 mph range, the Bluegrass region of KY looks to be
in the sweet spot as the LLJ moves through the region and should see
max wind gusts just over 40 mph by late morning or early afternoon.
Thus, in coordination with surrounding offices, will go ahead and
issue a Wind Advisory from 11am-6pm for that area. Thanks to ILN/JKL
for coordination!

Elsewhere will continue the SPS for gusty southwest winds and
enhanced fire danger.  Analysis of moisture still reveals dry
conditions especially in the Bluegrass region, but still not quite
as bad as eastern KY.  Thus, will hold off on anything more than an
SPS about enhanced fire danger.

Given high temps overachieved yesterday in the strong WAA, bumped up
highs for today and Friday. Mid to upper 70s look likely for highs
today with upper 70s and perhaps a few locations hitting 80 for
Friday.  Mild overnight conditions should keep lows in the upper 50s
tonight.

.Long Term...(Friday night through Wednesday)
Issued at 340 AM EDT Thu Apr 12 2018

...Strong Storms Possible Saturday...

Saturday - Sunday...

A strong upper low will approach the Ohio Valley by Saturday with
multiple disturbances ejecting from it.  The first will bring
showers and storms to the region Sat morning.  This initial band
looks to weaken or decay some as it moves into the region west of I-
65 Sat morning.  New convection will push in from the south Sat
afternoon and evening potentially bringing strong to marginally
severe storms to our area.  Wind shear is certainly there but
available instability will be in question due to cloud debris from
showers/storms earlier in the day.

Should sufficient instability be achieved, cellular storm structures
may evolve bringing hail and strong winds Sat afternoon/evening.
While this threat is highly conditional at this time, stay abreast
of weather forecast for storms as we head into the weekend.

Heavy rainfall will be a threat especially Saturday night when
models have been persistently indicating a good amount of rainfall
will occur with convection riding along the main cold front.  Good
moisture transport along the front is expected with storm totals of
1.8 to 2.5 inches expected by Sun evening.  This could result in
some minor flooding issues.

Monday - Wednesday...

Behind this strong storm system, CAA will follow and may result in a
mix of rain/snow Sun night/Monday morning before precipitation ends
Monday afternoon.  No wintry accumulations are expected, but temps
will certainly take a dive.  Highs on Mon will only reach the 40s.

The next chance for rain looks to arrive by Wednesday with a warm up
through mid week expected as well.

&&

.Aviation...(12Z TAF Issuance)
Issued at 618 AM EDT Thu Apr 12 2018

VFR conditions expected through the period. A short period of LLWS
will be possible this morning as nocturnal inversion holds steady.
Gusty southwesterly winds will quickly mix down to the surface
shortly after dawn this morning as inversion begins to mix out. As
boundary layer mixing deepens this afternoon, wind gusts could
approach or even exceed 40mph. Winds will subside some at the
surface this evening as a inversion develops, but a strong +50kt LLJ
will be over the area and create LLWS issues again for all TAF sites
tonight into tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Wind Advisory until 6 PM EDT this evening for KYZ035>037-039>043-
     047>049.

     Red Flag Warning until 7 PM CDT this evening for KYZ078-081-082.

&&

Update...RJS
Short Term...AMS
Long Term...AMS
Aviation...DM
Hazardous weather outlook, Apr 12, 2:58 AM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
358 AM EDT Thu Apr 12 2018

INZ076>079-083-084-089>092-KYZ023>035-038>040-045>049-053>057-
061>067-070>078-081-082-130800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-Madison-Butler-
Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Taylorsville,
Lawrenceburg, Versailles, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
358 AM EDT Thu Apr 12 2018 /258 AM CDT Thu Apr 12 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Expect gusty winds today, with gusts to 30 to 40 mph. Dry conditions
may lead to some fire weather concerns as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Expect gusty winds, dry conditions, and some fire weather concerns
to continue for Friday.

Thunderstorms will be possible Saturday and Saturday night ahead of
an approaching cold front. Some of these storms could be strong with
gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this weekend.

KYZ036-037-041>043-130800-
Scott-Harrison-Fayette-Bourbon-Nicholas-
Including the cities of Georgetown, Cynthiana, Lexington, Paris,
and Carlisle
358 AM EDT Thu Apr 12 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Expect gusty winds today, with gusts to 40 to 45 mph. Dry conditions
may lead to some fire weather concerns as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Expect gusty winds, dry conditions, and some fire weather concerns
to continue for Friday.

Thunderstorms will be possible Saturday and Saturday night ahead of
an approaching cold front. Some of these storms could be strong with
gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this weekend.

AMS

In the hours before

Special weather statement, Apr 12, 2:52 AM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Louisville KY
352 AM EDT Thu Apr 12 2018

INZ076>079-083-084-089>092-KYZ023>035-038>040-045>049-053>057-
061>067-070>078-081-082-121700-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-
Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Taylorsville, Lawrenceburg, Versailles, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
352 AM EDT Thu Apr 12 2018 /252 AM CDT Thu Apr 12 2018/

...GUSTY WINDS AND INCREASED FIRE DANGER TODAY...

Southwest winds will increase to 15 to 25 mph by midday, with
gusts of 35-40 mph through the afternoon. Travel may become
difficult for high profile vehicles, mainly on east-west roadways.

In addition, the strong winds will combine with low humidity to
create dangerous burning conditions. Fires could become difficult
to control. Consider postponing outdoor burning until conditions
improve. If you must burn, use caution.

KYZ036-037-041>043-121700-
Scott-Harrison-Fayette-Bourbon-Nicholas-
Including the cities of Georgetown, Cynthiana, Lexington, Paris,
and Carlisle
352 AM EDT Thu Apr 12 2018

...GUSTY WINDS AND INCREASED FIRE DANGER TODAY...

Southwest winds will increase to 20 to 25 mph by midday, with
gusts of 40-45 mph through the afternoon. These strong winds will
combine with low humidity to create dangerous burning conditions.
Fires could become difficult to control. Consider postponing
outdoor burning until conditions improve. If you must burn, use
caution.

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:21 AM CDTWind AdvisoryLMKAnderson, Bourbon, Breckinridge, Bullitt, Clark, Fayette and 18 more15 hr
Apr 12, 8:50 AM CDTRed Flag WarningLMKAdair, Allen, Barren, Boyle, Breckinridge, Bullitt and 28 more10 hr

Nearby

Red Flag Warnings in Kentucky, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.